Tuesday, June 2, 2009

Use of Epilepsy Drug During Pregnancy May Increase Children’s Autism Risk

MONDAY, Dec. 1, 2008 (Health.com) — Pregnant women who take the epilepsy drug valproate may be more likely to have a child with autism than those who don’t take the seizure-controlling drug, according to a study published Monday in the journal Neurology.

However, experts caution that the research is preliminary and needs to be confirmed.

“Women shouldn’t suddenly stop taking their medication because they read this study,” says Michael Goldstein, MD, a fellow of the American Academy of Neurology. “The consensus has always been that having convulsions is worse than the medication, so if a medication is needed to prevent seizures, it should be continued.”

In the study, less than 1% of women without epilepsy had a child with autism, compared with 6.3% of women with epilepsy who had taken sodium valproate during pregnancy.

The study included 632 children; roughly half had a mother with epilepsy. Of those children, 64 were exposed to valproate in utero, 44 to lamotrigine, 76 to carbamazepine, and 65 to other epilepsy drugs or combinations of drugs. (There were 47 who were not exposed to any antiseizure medications.) The children were tested for autism at ages 1, 3, and 6.

Nine children of mothers with epilepsy developed autism, as did three children whose mothers did not have the seizure disorder. Compared to children whose mothers did not have epilepsy, the risk of autism was seven times higher in those with valproate exposure.

It has long been known that some antiseizure drugs can raise the risk of birth defects such as spina bifida (a defect of the spinal cord) and heart malformations. However, the drugs’ impact on autism risk is less clear. Some animal research and case reports have hinted at the link, which prompted Gus Baker, PhD, of the University of Liverpool, and colleagues to undertake the study.

They say that their findings are preliminary and that the stud

No comments:

Post a Comment